Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Newport/Morehead City, NC

May 30, 2017Carteret County, Craven County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 30, 2017, 8:56 AM EDT for Carteret County, Craven County, Hyde County, North Carolina. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2017, 8:56 AM EDT (12:56 UTC)
Expired
May 30, 2017, 9:45 AM EDT
In force
49 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Carteret County, NC, Craven County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 48 km from the middle of the area, began a volume at 13:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 9:40 AM EDTTSTM WND DMGOtway, NCLARGE TREE LIMBS DOWN WHICH DESTROYED CHICKEN COOP ON GILLIKIN ROAD. TIME ESTIMATED BY RADAR.
May 30, 9:44 AM EDTTSTM WND GST 681 Se North River Corner, NCWEATHERFLOW SITE AT NORTH RIVER REPORTED A 59 KNOT...68 MPH...WIND GUST.
May 30, 9:54 AM EDTMARINE TSTM WIND 53Yucca Village, NCPUBLIC WX STATION OBSERVED A 46 KNOT MARINE THUNDERSTORM WIND GUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 0.9 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

125 
WUUS52 KMHX 301256
SVRMHX
NCC031-049-095-301345-
/O.NEW.KMHX.SV.W.0017.170530T1256Z-170530T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
856 AM EDT TUE MAY 30 2017

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Southeastern Craven County in eastern North Carolina...
  Southwestern Outer Banks Hyde County in eastern North Carolina...
  Carteret County in eastern North Carolina...

* Until 945 AM EDT

* At 855 AM EDT, a severe thunderstorm was located over Smyrna, or 
  near Harkers Island, moving east at 55 mph.  A wind gust to 82 mph 
  was reported at Fort Macon with this storm. 

  HAZARD...80 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Havelock, Morehead City, Newport, Harkers Island, Cedar Island,
  Sealevel, Marshallberg, Davis, Straits, Smyrna, Atlantic, Pine
  Knoll Shores, Michael J Smith Airport, Oceana Pier, Cape Lookout
  Lighthouse, Rachel Carson Estuarine Reserve, Fort Macon State Park
  and Cedar Island Ferry Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3447 7679 3487 7691 3515 7578 3496 7572
      3485 7593 3466 7613 3446 7674
TIME...MOT...LOC 1255Z 255DEG 49KT 3476 7654 

HAIL...<.75IN
WIND...70MPH
 
$$

Heden

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:33 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 30, 6:33 AM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
633 AM EDT Tue May 30 2017

.SYNOPSIS...
A weak front will stall near or just north of the region
through Wednesday then drift offshore and dissipate Thursday.
Offshore high pressure will dominate this weekend. A stronger
cold front will approach from the west early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 630 AM Tue...Small cluster on convection sliding off srn
coast currently with very isold activity further upstream. High
res models suggest once current batch is gone bulk of morn to
early aftn will be rain free then with heating and increasing
instab will see additional wdly sct to sct shra and tsra
redevelop this aftn. With sfc based capes expected to reach
close to 2000 and decent shear cant rule out a cpl strong to svr
storms later today into the early evening. Plenty of clouds
today however shld see enuf peaks of sun for highs ranging from
lower 80s cst to mid/upr 80s inland.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
As of 245 AM Tue...Will cont with mainly low chc pops tonight
with weak bndry remaining near the area with poss weak impulses
crossing aloft to produce some forcing. Timing and cvrg in doubt
but with axis of higher precip wtr cont over area think will
have at least wdly sct cvrg. Will remain warm and muggy with
lows upr 60s to around 70 inland to lower 70s cst.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 330 AM Tue...What looked to be an unsettled pattern for
the long term is appearing now to be more on the dry side, at
least until Sunday and early next week when a more formidable
front approaches the area. It will continue warm and humid with
above normal temps continuing through the weekend.

Wednesday-Thursday...heights/thicknesses rise a bit this period
so only expected diurnally driven isolated storms along the sea
breeze front Wed into Thur. For Thur, the seabreeze will be
pinned to the coast as synoptic flow is weak northerly, so only
slight chances near the coast with interior sections dry. Temps
continue quite warm with 85-90 interior to near 80 beaches.

Friday...Perhaps a slightly better chance of precip arrives on
Fri as a subtle shortwave pivots through the Mid
Atlantic/Southeast. Have a bit higher pops on Fri with best
chances for storms interior where 30-40 percent advertised, with
only 20 pop coastal areas. Another hot day with highs around 90
inland to low 80s coast.

Saturday...Probably will be a mainly dry day as now hts/thicknesses
are trending higher on the more consistent ECMWF, which has
support from the CMC. GFS appears too wet per its synoptic
regime with Bermuda high pres in control. Did not want to drop
pops too fast, and therefore continued to advertise a 30 pop
interior to just 20 pop on the beaches. Warm and humid again
with highs 85-90 inland to low 80s coast.

Sunday-Monday...This period will bring a better chance of
organized precip as ensemble mean hts indicating stronger
shortwave diving SE across the Great Lakes which will drive a
cold front towards E NC. Have 30-40 pops for this period.

&&

.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
Short Term /through Tonight/...
As of 630 AM Tue...Outside of convection expecting mainly VFR
thru the period. When shra/storms cross will likely see brief
periods of sub VFR...this will be mainly during aftn and early
evening. Late tonight will again have light winds and cant rule
out patchy fog and stratus but confidence is low so not adding
to fcst.

Long Term /Wed through Saturday/...
As of 330 AM Tue...Mainly VFR through the period, though
occasional periods of sub-VFR in isolated afternoon and early
evening shower/storm each day. Surface winds will be less than
10 knots Wed and Thu, and 10-15 knots Fri and Sat.

&&

.MARINE...
Short Term /Today and tonight/...
As of 630 AM Tue...No signif changes planned. Convective outflow
leading to some changeable winds early but shld eventually see
pred SW flow central and S and variable to SE far N near bndry.

Prev disc...A weak front will linger near the northern waters
this period. Over central and srn wtrs expect pred SW flow 10 to
15 kts today that will diminish to 10 kt or less tonight. For
nrn wtrs will see light winds thru the period with dir tricky
with front near area. Seas mainly 2 to 3 feet all wtrs...may see
a 4 footer far outer central wtrs later today when SW winds
peak.

Long Term /Wed through Saturday/...
As of 245 AM Tue...Weak front will cont near or just N of nrn
wtrs Wed with light mainly SW winds northern waters to SW 10 to
20 kts central and S. Seas will cont 2 to 3 ft N with 2 to 4 ft
central and S. The front will push off the coast Thu then
dissipate with brief period of light NE to E winds in its wake
Thu morn to mid day with 2 to 3 foot seas. Sw flow of 10 to 15
kts returns Fri with high offshore and seas will build to 2 to 4
ft. SW winds will increase to 15 to 20 kts Sat as grdnt
tightens with trof developing inland. The increase in winds will
lead to seas reaching 3 to 5 ft Sat.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...TL
AVIATION...RF/TL
MARINE...RF
Hazardous weather outlook, May 30, 3:23 AM EDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
323 AM EDT Tue May 30 2017

NCZ029-044>047-079>081-090>095-098-103-104-310730-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Dare-Outer Banks Hyde-
323 AM EDT Tue May 30 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Scattered thunderstorms will develop this afternoon and evening. A
few of the storms could become strong with gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 3:09 AM EDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
309 AM EDT TUE MAY 30 2017

NCZ103-104-300745-
Outer Banks Hyde-Outer Banks Dare-
309 AM EDT TUE MAY 30 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL OUTER
BANKS DARE AND NORTHEASTERN OUTER BANKS HYDE COUNTIES...

At 309 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 12 miles west of Rodanthe to near
Hatteras Ferry Terminal to 12 miles south of Ocracoke Lighthouse.
Movement was east at 50 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Frisco and Hatteras Ferry Terminal.

LAT...LON 3504 7547 3498 7568 3490 7584 3486 7618
      3524 7579 3564 7574
TIME...MOT...LOC 0709Z 257DEG 44KT 3559 7569 3526 7573 3493 7606

TL
Special weather statement, May 30, 4:37 AM EDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
437 AM EDT TUE MAY 30 2017

NCZ090-092-095-098-300930-
Onslow-Jones-Duplin-Carteret-
437 AM EDT TUE MAY 30 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT JONES...
ONSLOW...SOUTHEASTERN DUPLIN AND SOUTHWESTERN CARTERET COUNTIES...

At 436 AM EDT, strong thunderstorms were clustered near White
Stocking, or 9 miles northeast of Burgaw, moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Jacksonville, Morehead City, New River Station, Half Moon, Pumpkin
Center, Piney Green, Camp Lejeune Center, Swansboro, Cape Carteret,
Richlands, Maysville, Albert J Ellis Airport, Richlands South, Sneads
Ferry, Bogue Inlet Pier, Hammocks Beach State Park, Cedar Point,
Holly Ridge, Pollocksville and Trenton.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3448 7758 3472 7768 3472 7796 3514 7732
      3508 7719 3506 7718 3506 7715 3508 7712
      3508 7711 3483 7711 3483 7705 3482 7705
      3480 7709 3481 7696 3483 7696 3469 7687
      3461 7720 3444 7752
TIME...MOT...LOC 0836Z 241DEG 43KT 3464 7780

TL
Special weather statement, May 30, 7:34 AM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
734 AM EDT TUE MAY 30 2017

NCZ093-095-098-301230-
Onslow-Craven-Carteret-
734 AM EDT TUE MAY 30 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CRAVEN...EASTERN
ONSLOW AND WESTERN CARTERET COUNTIES...

At 733 AM EDT, a strong thunderstorm was located over Camp Lejeune
Center, moving northeast at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Jacksonville, Havelock, Morehead City, Newport, New River Station,
Piney Green, Camp Lejeune Center, Swansboro, Cape Carteret, Merrimon,
Cherry Branch Ferry Terminal, Sneads Ferry, Bogue Inlet Pier,
Hammocks Beach State Park and Cedar Point.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3464 7760 3483 7720 3478 7717 3480 7709
      3483 7705 3483 7711 3488 7711 3500 7686
      3496 7680 3498 7677 3501 7671 3503 7674
      3503 7670 3505 7671 3502 7669 3505 7664
      3509 7664 3485 7650 3449 7748
TIME...MOT...LOC 1133Z 243DEG 36KT 3467 7733

TL
Local storm report, May 30, 8:56 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
856 AM EDT TUE MAY 30 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     TSTM WND GST     1 E FORT MACON          34.70N  76.69W
05/30/2017  M82 MPH          CARTERET           NC   WEATHER FLOW

            WEATHERFLOW SITE AT FORT MACON OBSERVED A 71 KNOT...82
            MPH...WIND GUST.

&&

EVENT NUMBER MHX1700150

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:54 PM EDTSpecial Weather StatementMHXLenoir51 min
May 29, 11:14 PM EDTSevere Thunderstorm WarningMHXDuplin, Lenoir46 min
May 29, 11:53 PM EDTSevere Thunderstorm WarningMHXDuplin52 min
May 30, 12:00 AM EDTSpecial Weather StatementMHXLenoir45 min
May 30, 12:36 AM EDTSevere Thunderstorm WarningMHXDuplin, Onslow54 min
May 30, 1:07 AM EDTSpecial Weather StatementMHXOnslow38 min
May 30, 1:13 AM EDTSevere Thunderstorm WarningMHXCarteret, Jones, Onslow47 min
May 30, 1:16 AM EDTSpecial Marine WarningMHX44 min
May 30, 1:29 AM EDTSpecial Weather StatementMHXCraven46 min
May 30, 2:15 AM EDTSpecial Marine WarningMHX30 min
May 30, 2:51 AM EDTSpecial Weather StatementMHXDare24 min
May 30, 2:53 AM EDTSpecial Marine WarningMHX67 min
May 30, 3:05 AM EDTSpecial Marine WarningMHX55 min
May 30, 3:09 AM EDTSpecial Weather StatementMHXHyde36 min
May 30, 4:37 AM EDTSpecial Weather StatementMHXJones, Onslow53 min
May 30, 5:11 AM EDTSpecial Marine WarningMHX64 min
May 30, 7:34 AM EDTSpecial Weather StatementMHXCarteret56 min
May 30, 8:02 AM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Onslow43 min
May 30, 8:30 AM EDTSpecial Marine WarningMHX60 min
May 30, 8:37 AM EDTAreal Flood AdvisoryMHXCarteret, Craven, Onslow113 min
May 30, 8:41 AM EDTSevere Thunderstorm WarningMHXCarteret, Craven49 min
May 30, 9:04 AM EDTSpecial Marine WarningMHX56 min
May 30, 9:52 AM EDTSpecial Marine WarningMHX53 min
May 30, 9:52 AM EDTSpecial Weather StatementMHXCarteret23 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.